Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 229, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 17, 2014, 9:35 AM CDT for 4 counties in Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2014, 9:35 AM CDT (14:35 UTC)
- Expired
- Sep 17, 2014, 10:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
823 WUUS53 KSGF 171435 SVRSGF MOC043-067-153-213-171515- /O.NEW.KSGF.SV.W.0229.140917T1435Z-140917T1515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 935 AM CDT WED SEP 17 2014 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI... SOUTHWESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI... NORTHWESTERN OZARK COUNTY IN SOUTHWEST MISSOURI... EASTERN TANEY COUNTY IN SOUTHWEST MISSOURI... * UNTIL 1015 AM CDT * AT 933 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF TANEYVILLE TO 6 MILES WEST OF TANEYVILLE...AND MOVING SOUTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... TANEYVILLE. THIS WARNING ALSO INCLUDES BULL SHOALS LAKE AND LAKE TANEYCOMO. WINDS TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3649 9287 3677 9320 3697 9302 3679 9253 TIME...MOT...LOC 1435Z 315DEG 30KT 3687 9297 3675 9312 HAIL...1.00IN WIND...<50MPH $$ FOSTER
2 follow-up statements
124 WWUS53 KSGF 171455 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 955 AM CDT WED SEP 17 2014 MOC043-067-171505- /O.CAN.KSGF.SV.W.0229.000000T0000Z-140917T1515Z/ CHRISTIAN MO-DOUGLAS MO- 955 AM CDT WED SEP 17 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DOUGLAS AND SOUTHEASTERN CHRISTIAN COUNTIES IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3676 9317 3681 9291 3679 9253 3649 9287 TIME...MOT...LOC 1455Z 319DEG 25KT 3677 9286 3665 9301 $$ MOC153-213-171515- /O.CON.KSGF.SV.W.0229.000000T0000Z-140917T1515Z/ OZARK MO-TANEY MO- 955 AM CDT WED SEP 17 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN TANEY AND NORTHWESTERN OZARK COUNTIES UNTIL 1015 AM CDT... AT 954 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF TANEYVILLE TO 6 MILES SOUTH OF TANEYVILLE...AND MOVING SOUTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... TANEYVILLE. THIS WARNING ALSO INCLUDES BULL SHOALS LAKE AND LAKE TANEYCOMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3676 9317 3681 9291 3679 9253 3649 9287 TIME...MOT...LOC 1455Z 319DEG 25KT 3677 9286 3665 9301 HAIL...1.00IN WIND...<50MPH $$ FOSTER
127 WWUS53 KSGF 171510 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1010 AM CDT WED SEP 17 2014 MOC153-213-171520- /O.EXP.KSGF.SV.W.0229.000000T0000Z-140917T1515Z/ OZARK MO-TANEY MO- 1010 AM CDT WED SEP 17 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TANEY AND NORTHWESTERN OZARK COUNTIES WILL EXPIRE AT 1015 AM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN AND SMALL HAIL IS STILL POSSIBLE WITH THESE THUNDERSTORMS. LAT...LON 3676 9317 3681 9291 3679 9253 3649 9287 TIME...MOT...LOC 1510Z 319DEG 25KT 3669 9277 3657 9292 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:32 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 17, 6:32 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 632 AM CDT Wed Sep 17 2014 .SHORT TERM...(Today and Tonight) Issued at 226 AM CDT WED SEP 17 2014 Cu/accas cloud field and area of showers/thunderstorms starting to develop between 200-230 am over east central KS into central MO in response to increased lift/isentropic ascent from approaching disturbance. Vertical shear, elevated instability, general moisture advection will continue and expected an increase in precip coverage in the near term. Best mucape values of 1000-1500 J/kg reside over the western cwfa and will support some marginally severe hail in isolated stronger updrafts into the early daylight hours. Convection will weaken late this morning as the low level/850mb flow veers/weakens. Convection in some form may last into the afternoon. Expect to see some redevelopment late today and/or tonight as the same general elevated convection scenario replays itself fairly close to the same general area it is developing now. Fog: Some areas of dense fog are noted over southern MO, mostly due to stratus build down, and expect some areas of dense fog to occur before widespread showers move in. The focus will likely be in areas along and south of the higher terrain along and south of MO Highway 60. .LONG TERM...(Thursday through Tuesday) Issued at 226 AM CDT WED SEP 17 2014 Ongoing elevated showers/thunderstorms will likely be occurring to start the period Thursday. Rising mid level heights with an approaching ridge should suppress more widespread convection late on Thursday and Thursday night. Dry and warm weather is expected Friday. Timing is the main concern for rain/tstm chances over the upcoming weekend. Remnant weakening upper level shortwave from a tropical system is still expected to move ene into the central/southern Plains and phase with an approaching mid latitude shortwave by Saturday. 00Z guidance: ECMWF looks slower versus the GEM and GFS by about 12 hours. If the ECMWF verifies, the better chances for precip will hold off until later Saturday night-Sunday-Sunday night. GEM/GFS point more toward Sat afternoon/Saturday night. GFS ensemble looks a tad slower than operational GFS, but for now went with the cr blend, modifying onset time a bit later (Sat afternoon). Progressive nature of the weekend shortwave will kick out the precip fairly quickly (no matter what the timing). Dry weather is then expected Monday-Tuesday as Canadian high pressure moves into the Midwest/Corn belt. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 622 AM CDT WED SEP 17 2014 A rather complex forecast over the next 24 hours for aviators flying into Ozarks region terminals. Ongoing thunderstorms will begin to impact the Springfield aerodrome around 12z this morning. Ongoing limiting visibilities and ceiling will keep IFR conditions in place for both Springfield and Branson through the morning hours. Some improvement is possible with MVFR flight conditions this afternoon into the evening, though there remains the potential for additional storms. Flight conditions will then deteriorate once again overnight as fog and low stratus build back across the region. expect MVFR to IFR conditions after 06z through most of the remainder of the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Hatch
Hazardous weather outlook, Sep 17, 9:01 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 901 AM CDT WED SEP 17 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181415- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 901 AM CDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED TO ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. ELEVATED FOG RISK. DISCUSSION... AN AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST THIS MORNING...MAINLY AFFECTING AREAS BETWEEN U.S. HIGHWAYS 65 AND 63. TORRENTIAL RAINFALL AND CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IN ADDITION...ISOLATED INSTANCES OF HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 40 MPH CAN BE EXPECTED. HEAVY RAIN FROM THESE THUNDERSTORMS WILL LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE. ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING INTO THIS AFTERNOON ACROSS THE OUTLOOK AREA. AREAS OF DENSE FOG WILL AFFECT PARTS OF SOUTHERN MISSOURI THROUGH MID MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM ACTIVITY WILL BE ONGOING IN SOME AREAS EARLY THURSDAY BUT WILL WEAKEN THROUGHOUT THE MORNING. A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM CHANCES OVER THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Local storm report, Sep 17, 8:54 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
09/17/2014 GREENE MO FIRE DEPT/RESCUE
FLOODING AT THE INTERSECTION OF KIMBROUGH AND ELM ALONG
WITH HOLLAND AND GRAND.
&&
LINDENBERGLocal storm report, Sep 17, 9:08 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
09/17/2014 GREENE MO LAW ENFORCEMENT
CHESTNUT EXPRESSWAY IS BEING CLOSED DUE TO HIGH WATER
BETWEEN BOONEVILLE AND NATIONAL AVE.
&&
LINDENBERGLocal storm report, Sep 17, 9:10 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HAIL 2 W NIXA 37.04N 93.33W
09/17/2014 E0.88 INCH CHRISTIAN MO LAW ENFORCEMENT
&&
LINDENBERGSpecial weather statement, Sep 17, 9:10 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CDT WED SEP 17 2014
MOZ095-096-171500-
CHRISTIAN MO-DOUGLAS MO-
910 AM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHRISTIAN AND WESTERN
DOUGLAS COUNTIES UNTIL 1000 AM CDT...
AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
BRUNER TO 3 MILES WEST OF HIGHLANDVILLE...MOVING SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE HIGHLANDVILLE AND SPARTA.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.
LAT...LON 3681 9325 3682 9333 3701 9334 3707 9269
3681 9273
TIME...MOT...LOC 1409Z 302DEG 22KT 3704 9302 3691 9333
FOSTERLocal storm report, Sep 17, 9:14 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL 2 E BILLINGS 37.07N 93.52W
09/17/2014 M0.88 INCH CHRISTIAN MO PUBLIC
&&
LINDENBERGLocal storm report, Sep 17, 9:20 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
09/17/2014 GREENE MO NWS EMPLOYEE
FASSNIGHT CREEK OUT OF BANKS NEAR PARKVIEW HIGH SCHOOL.
ALSO...WATER RESCUE AT KANSAS EXPRESSWAY AND INTERSTATE
44.
&&
LINDENBERGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:40 AM CDT | Special Weather Statement | SGF | St. Clair | 35 min |
| Sep 17, 5:10 AM CDT | Special Weather Statement | SGF | Benton | 35 min |
| Sep 17, 5:13 AM CDT | Special Weather Statement | SGF | Vernon | 47 min |
| Sep 17, 6:14 AM CDT | Special Weather Statement | SGF | Cedar, Dade | 46 min |
| Sep 17, 7:08 AM CDT | Special Weather Statement | SGF | Greene | 52 min |
| Sep 17, 7:41 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 34 min |
| Sep 17, 7:46 AM CDT | Areal Flood Advisory | SGF | Cedar, Dade, Greene, Polk, St. Clair | 6 hr |
| Sep 17, 7:53 AM CDT | Special Weather Statement | SGF | Lawrence | 37 min |
| Sep 17, 8:03 AM CDT | Special Weather Statement | SGF | Greene, Webster | 27 min |
| Sep 17, 8:05 AM CDT | Special Weather Statement | SGF | Greene, Webster | 25 min |
| Sep 17, 8:33 AM CDT | Areal Flood Advisory | SGF | Christian, Greene, Webster | 5 hr |
| Sep 17, 8:39 AM CDT | Special Weather Statement | SGF | Christian, Greene, Webster | 51 min |
| Sep 17, 8:46 AM CDT | Flash Flood Warning | SGF | Christian, Greene, Webster | 6 hr |
| Sep 17, 9:10 AM CDT | Special Weather Statement | SGF | Christian | 50 min |
| Sep 17, 9:20 AM CDT | Flash Flood Warning | SGF | Christian, Douglas, Stone | 5 hr |
| Sep 17, 9:26 AM CDT | Areal Flood Advisory | SGF | Webster, Wright | 5 hr |
| Sep 17, 10:02 AM CDT | Areal Flood Advisory | SGF | Ozark, Taney | 4 hr |
| Sep 17, 10:33 AM CDT | Areal Flood Advisory | SGF | Benton, Dallas, Hickory, Polk, St. Clair, Webster | 3 hr |
| Sep 17, 10:58 AM CDT | Flash Flood Warning | SGF | Cedar, Dallas, Hickory, Polk, St. Clair, Webster | 4 hr |
| Sep 17, 11:33 AM CDT | Flash Flood Warning | SGF | Cedar, Dade, Greene, Polk | 3 hr |
| Sep 17, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 41 min |
| Sep 17, 12:49 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 56 min |
| Sep 17, 12:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone | 64 min |
| Sep 17, 1:18 PM CDT | Areal Flood Advisory | SGF | Lawrence | 5 hr |
| Sep 17, 1:32 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 58 min |
| Sep 17, 1:56 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, Stone, Taney | 5 hr |
| Sep 17, 2:53 PM CDT | Areal Flood Warning | SGF | Cedar, Dade, Dallas, Greene, Hickory, Polk and 2 more | 5 hr |
| Sep 17, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 65 min |
| Sep 17, 3:35 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 55 min |
| Sep 17, 4:42 PM CDT | Areal Flood Warning | SGF | Barry, Dade, Jasper, Lawrence, McDonald, Newton | 6 hr |
| Sep 17, 4:44 PM CDT | Special Weather Statement | SGF | Newton | 46 min |
| Sep 17, 5:03 PM CDT | Special Weather Statement | SGF | Barry | 27 min |
| Sep 17, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 22 min |
| Sep 17, 5:25 PM CDT | Special Weather Statement | SGF | Newton | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.